Contact Us

Send 

Search

 

Rhabdomyolysis in a hepatitis C virus infected patient treated with telaprevir and simvastatin

Clara TMM de Kanter, Matthijs van Luin, Caroline Solas, David M Burger, Jan Maarten Vrolijk

Abstract

A 46-year old man with a chronic hepatitis C virus infection received triple therapy with ribavirin, pegylated interferon and telaprevir. The patient also received simvastatin. One month after starting the antiviral therapy, the patient was admitted to the hospital because he developed rhabdomyolysis. At admission simvastatin and all antiviral drugs were discontinued because toxicity due to a drug-drug interaction was suspected. The creatine kinase peaked at 62,246 IU/L and the patient was treated with intravenous normal saline. The patient’s renal function remained unaffected. Fourteen days after hospitalization, creatine kinase level had returned to 230 IU/L and the patient was discharged. Telaprevir was considered the probable causative agent of an interaction with simvastatin according to the Drug Interaction Probability Scale. The interaction is due to inhibition of CYP3A4-mediated simvastatin clearance. Simvastatin plasma concentration increased 30 times in this patient and statin induced muscle toxicity is related to the concentration of the statin in blood. In conclusion, with this case we illustrate that telaprevir as well as statins are susceptible to clinical relevant drug-drug interactions.

Key words. Drug interaction., HCV., Protease inhibitor., Adverse effect.

Article Metrics

The Official Journal of the Mexican Association of Hepatology, the Latin-American Association for the Study of the Liver and the Canadian Association for the Study of the Liver

© 2018 Annals of Hepatology. All rights reserved Privacy Policy